North Carolina, 2010

Damaging Winds in North Carolina, September 26, 2010

September 26, 2010 · NWS RAH · 5 events in 3 counties and zones

Isolated severe thunderstorms developed along a surface cold front during peak afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated severe thunderstorms developed along a surface cold front during peak afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 26, 9:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 26, 9:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT SUN SEP 26 2010

.SYNOPSIS...
A COLD FRONT WILL LINGER OVER THE SANDHILLS AND COASTAL PLAIN OF NC
THIS MORNING BEFORE LIFTING NORTH AS A WARM FRONT TONIGHT.
MEANWHILE AN UPPER LEVEL LOW TO OUR WEST WILL BE STRENGTHENING. THIS
WEATHER SYSTEM WILL PRODUCE WIDESPREAD RAIN OVER THE
AREA...BEGINNING LATE TODAY AND CONTINUING THROUGH MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SUNDAY...

UPPER TROUGH BEGINNING TO CLOSE OFF OVER MO/IL AS IS DIGS SOUTH
TOWARD THE GULF COAST STATES.  THE SURFACE COLD FRONT STRETCHES FROM
LAURINBURG TO CLAYTON TO ROCKY MOUNT THIS MORNING...MAKING LESS
PROGRESS WITH TIME.  RAIN HAS BEEN STEADILY MOVING SW TO NE ALONG
THE MOUNTAINS AND FOOTHILLS...FOCUSED ALONG THE 850MB FRONT WHILE
REMAINING JUST WEST OF THE TRIAD.  ALSO NOTED SOME CONVECTION JUST
OFF THE WILMINGTON COAST...AS WELL AS SOME CONVECTIVE ELEMENTS
APPROACHING THE CHARLOTTE AREA.

CURRENT FORECAST NOT TOO FAR OFF THIS MORNING.  CONTINUE TO EXPECT
AN INCREASE IN PRECIP COVERAGE IN THE W-SW THROUGH
MIDDAY..ESPECIALLY AS LOW LEVEL WINDS BEGIN TO BACK TO SERLY
ACROSS THE CAROLINAS IN RESPONSE TO THE DIGGING UPPER LOW.
CONVECTION ALONG THE COAST MAY INITIALLY CUT OFF MOISTURE TRANSPORT
INLAND INTO THE AFOREMENTIONED FRONTAL ZONE...BUT AS THE FLOW BEGINS
TO STRENGTHEN...EXPECT TO SEE MORE COVERAGE IN THE COASTAL PLAIN
WHERE THUNDER IS ALSO MORE LIKELY AS MLCAPES APPROACH 1000-1550
J/KG.  HIGHEST 0-6KM BULK SHEAR VALUES OF 30+KT WILL BE DISPLACED TO
THE WEST AWAY FROM THE AXIS OF BEST INSTABILITY...SO THE SEVERE
THREAT THIS AFTERNOON LOOKS TO BE ISOLATED...BUT STORMS IN THE
VICINITY OF THE FRONTAL ZONE WILL NEED TO BE WATCHED FOR ROTATION
AND/OR LOCALIZED FLOODING.

HAVE LOWERED TEMPS A COUPLE DEGREES IN THE TRIAD AREA WERE DEWPOINTS
ARE A LITTLE LOWER THAN FORECAST...SO EXPECT A LITTLE EXTRA
EVAPORATIONAL COOLING AS RAIN SPREADS EAST THIS AFTERNOON.  HIGHS
74-84 NW-SE. -BLS

TONIGHT...EXPECT SHOWERS TO BECOME WIDESPREAD SOUTH TO NORTH AS THE
WARM FRONT FRONT LIFTS SLOWLY TO THE N-NW. BEST CHANCE FOR HEAVIER
SHOWERS APPEARS TO EXTEND OVER OUR WESTERN COUNTIES IN CLOSER
PROXIMITY TO A REGION OF UPPER LEVEL DIVERGENCE SUPPLIED BY A JET
LIFTING NWD ON THE FRONT SIDE OF THE UPPER LEVEL LOW. ONE THING THAT
MAY CAUSE PRECIP TO BE LIGHTER THAN EXPECTED IS THE POTENTIAL FOR
CONVECTION ACROSS N FL AND SOUTHERN GA TO DISRUPT THE MOISTURE
TRANSPORT INTO CENTRAL NC. IF THIS OCCURS...SHOWERS WILL LIKELY BE
RATHER SPOTTY ESPECIALLY FROM RDU EASTWARD. AFTER
MIDNIGHT...THOUGH...FETCH OFF THE ATLANTIC MAY OFFSET THIS
DISRUPTION...ALLOWING SHOWERS TO BECOME NUMEROUS.

FINALLY...MAY SEE AN INCREASE IN THE THREAT FOR ISOLATED SEVERE
STORMS DURING THE OVERNIGHT HOURS OVER THE SOUTHERN COUNTIES AS A
SURFACE WAVE LIFTS NWD ACROSS SC TOWARD WESTERN NC. IF THIS FEATURE
MATERIALIZES...ENHANCED LOW LEVEL HELICITY (100-300 M2/S2) MAY BE
SUFFICIENT TO CAUSE A T-STORM OR TWO TO PRODUCE DAMAGING WINDS OR A
BRIEF WEAK TORNADO. ONE DETERRENT TO THE SEVERE POTENTIAL WILL BE
THE LACK OF SURFACE BASED INSTABILITY AS MODEL PROGS SUGGEST
600-800 J/KG SURFACE BASED CAPE AT 12Z MON OVER THE FAR SOUTH-SE AND
MLCAPE 400-600 J/KG. DUE TO EXPECTED SLY FLOW TONIGHT...RAISED MIN
TEMPS A COUPLE OF DEGREES FROM PREVIOUS FORECAST. -WSS

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 320 AM SUNDAY...

UNSETTLED WEATHER PATTERN MONDAY AND MONDAY NIGHT AS PATTERN TAKES
ON A SPRING SEASON STORM APPEARANCE WITH POTENTIAL FOR HEAVY TO
EXCESSIVE RAINFALL IN THE WEST AND A RISK OF SEVERE T-STORMS MONDAY
AFTERNOON THROUGH MONDAY NIGHT AREAWIDE.

UPPER LEVEL LOW OVER THE TN VALLEY LIFTS NEWD MONDAY AFTERNOON
-MONDAY NIGHT. AS IT DOES SO...UPPER TROUGH GAINS A SLIGHT NEGATIVE
TILT...RESULTING IN SLIGHT MID LEVEL CAA. BEST MID LEVEL RATES
THOUGH REMAIN WELL WEST OF CENTRAL NC UNDERNEATH THE UPPER LEVEL
LOW. MEANWHILE SLY LOW LEVEL JET THAT STARTS TO INCREASE LATE
TONIGHT CONTINUES TO STRENGTHEN MONDAY WITH MODELS IN GOOD AGREEMENT
OF A CORE OF 40KTS OVER THE REGION LATE MONDAY INTO MONDAY NIGHT.
MEANWHILE ANOTHER SURFACE WAVE IS PROJECTED TO LIFT NWD ACROSS
WESTERN NC  MONDAY AFTERNOON AND MONDAY EVENING. ALSO...ANOTHER
UPPER LEVEL JET ROUNDS THE BASE OF THE LOW...PLACING CENTRAL NC
IN THE FAVORED RIGHT ENTRANCE REGION WITH ENHANCED UPPER DIVERGENCE.
THUS...APPEARS TO BE ENOUGH DYNAMICS TO GENERATE SUBSTANTIAL LIFT
TO SUPPORT SCATTERED STRONG CONVECTION MONDAY INTO MONDAY NIGHT WITH
THE POTENTIAL FOR MORE THAN ONE WAVE OF STORMS TO CROSS THE REGION.
DUE TO THE HIGH PRECIP WATER VALUES...SHOWERS AND STORMS WILL BE
EFFICIENT RAINFALL PRODUCERS LEADING TO LOCALIZED FLOODING ISSUES.
ALSO...AS MATURE CYCLONE OVER THE TN VALLEY LIFTS NWD...DRY SLOT
WORKING IT WAYS AHEAD OF THE LOW WILL ENTER WESTERN NC LATE MONDAY.
THIS DRIER AIR IN THE MID LEVELS MAY ENHANCE THE DOWNDRAFTS LEADING
TO AN INCREASED THREAT FOR DAMAGING WIND GUSTS. LOW LEVEL HELICITY
(150-250 M2/S2) COUPLED WITH SBCAPE VALUES 1600-2000 J/KG SUGGEST
POTENTIAL FOR WEAK TORNADOES ACROSS THE ENTIRE REGION.

RAINFALL OVER THE REGION SHOULD TOTAL ONE TO TWO INCHES
MONDAY-MONDAY NIGHT WITH THE GREATEST VALUES IN THE WEST WHERE UPPER
DYNAMICS WILL BE BEST AND SHOWERS WILL OCCUR THE LONGEST. DEPENDENT
UPON WHAT OCCURS LATER TODAY AND TONIGHT...A FLASH FLOOD WATCH MAY
BE NEEDED FOR WESTERN SECTIONS FOR MONDAY THROUGH MONDAY NIGHT.

MAX TEMPS MONDAY DEPENDENT ON SHOWER DURATION AT ANY GIVEN SITE. A
3-4 HOUR SPELL OF DRY WEATHER WITH A STEADY SOUTH BREEZE SHOULD
ALLOW MOST PLACES TO WARM TO OR ABOVE 80 DEGREES. EXCEPTION WILL BE
THE FAR WEST WHERE SHOWERS AND CLOUDS SHOULD HOLD TEMPS IN THE 70S.

MONDAY NIGHT...A ROUND OF SHOWERS AND STORMS SHOULD PROGRESS
EASTWARD ACROSS THE REGION MONDAY EVENING..ENDING AROUND MIDNIGHT
IN THE WEST AND EXITING THE I-95 CORRIDOR AFTER 4 AM. MIN TEMPS
STILL ABOVE NORMAL IN THE MID-UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 245 AM SUNDAY...

THE LONG TERM PERIOD BEGINS WITH THE CUTOFF LOW LIFTING OFF TO THE
NORTHEAST (ALTHOUGH GENERAL TROUGHINESS WILL PERSIST THROUGH MUCH OF
THE EXTENDED)...WHILE AT THE SURFACE THE COLD FRONT SHOULD BECOME
NEARLY STATIONARY ALONG THE COAST. WHERE THE SURFACE FRONT ACTUALLY
ENDS UP WILL HAVE A LARGE IMPACT ON POPS/CLOUDS ACROSS THE REGION
THROUGH THE PERIOD. MODELS CONTINUE TO BE IN FAIR AGREEMENT WITH THE
BOUNDARY MEANDERING NEAR THE COAST THROUGH THE MIDDLE OF THE
WEEK...THEREFORE WILL MAINTAIN AT LEAST SLIGHT CHANCE POPS IN THE
COASTAL PLAIN THROUGH THURSDAY. MODELS THEN DIVERGE SIGNIFICANTLY BY
THE END OF THE WEEK AND INTO THE WEEKEND WITH RESPECT TO A POTENTIAL
TROPICAL SYSTEM COMING OUT OF THE CARIBBEAN AND WHERE THE
AFOREMENTIONED FRONTAL BOUNDARY ENDS UP. THE GFS IS MUCH MORE
AGGRESSIVE AND QUICKLY MOVES THE TROPICAL SYSTEM ACROSS FLORIDA AND
UP THE EAST COAST AND SEEMS TO TRACK IT ALONG THE OLD FRONTAL
BOUNDARY WHICH IS STILL JUST OFFSHORE. THE MORE CONSISTENT ECMWF IS
SLOWER AND TRACKS IT ALONG THE TIP OF FLORIDA AND MUCH FURTHER SOUTH
AND EAST INTO THE ATLANTIC SINCE THE OLD FRONTAL BOUNDARY IS PROGGED
TO PUSH FURTHER OFFSHORE. HPC CONTINUES TO PREFER THE MORE
CONSISTENT ECMWF AND WILL THEREFORE TREND TOWARDS A DRIER FORECAST
TOWARDS THE END OF THE WEEK. NEVERTHELESS...WILL KEEP PARTLY TO
MOSTLY CLOUDY SKIES DUE TO THE UNCERTAINTY OF THE MODELS. BOTH
MODELS THEN SHOW ANOTHER FRONT MOVING THROUGH LATE WEEK WITH SURFACE
HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. TEMPS WILL BE HIGHLY
DEPENDENT ON THE TRACK OF THE POTENTIAL TROPICAL SYSTEM SO WILL STAY
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 635 AM SUNDAY...

AT 6 AM SUNDAY...A SURFACE COLD FRONT WAS DRIFTING SLOWLY SE ACROSS
CENTRAL NC...STRETCHING FROM HALIFAX TO JUST SOUTH OF RDU TO HIGH
ROCK LAKE. DUE TO LACK OF PUSH FROM THE NORTH...THIS BOUNDARY WILL
EDGE SLOWLY SOUTH THIS MORNING...CROSSING THE RWI TERMINAL AROUND 9
AM...AND THE FAY VICINITY BETWEEN 9 AM AND 12 NOON. VERY LITTLE
WEATHER WAS ASSOCIATED WITH THIS FEATURE SO VFR CONDITIONS SHOULD
PERSIST THROUGH MUCH OF THE MORNING.

MODELS CONTINUE TO SUGGEST A  DELAY IN THE ARRIVAL OF APPRECIABLE
LIFT THAT WILL LEAD TO WIDESPREAD AND EVENTUALLY MVFR/IFR CEILINGS.
IT NOW APPEARS THAT MUCH OF CENTRAL NC WILL MAINTAIN VFR CONDITIONS
UNTIL 2 PM - 5 PM...AFTERWHICH DYNAMICS SHOULD BECOME SUFFICIENT TO
CAUSE NUMEROUS SHOWERS AND ASSOCIATED LOWER CEILINGS. MOST
WIDESPREAD SHOWER COVERAGE WILL BE IN THE WEST VERSUS THE EAST SO
EXPECT A PROLONG PERIOD OF SHOWERS AND MVFR CEILINGS TRENDING TO IFR
CEILINGS LATER SUNDAY EVENING AT THE TRIAD FLIGHT TERMINALS. FARTHER
EAST...MOST CEILINGS WILL REMAIN VFR THROUGH 9 PM TONIGHT THEN TREND
DOWN TO IFR CEILINGS AND VISIBILITY AS THE SURFACE BOUNDARY RETREATS
NORTH AS A WARM FRONT. A DEVELOPING LOW LEVEL JET TONIGHT
MAY LEAD TO MARGINAL LOW LEVEL WIND SHEAR AS WINDS AT 2000FT
INCREASE TO BETWEEN 30-35KT THIS EVENING.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO MONDAY AND MONDAY
NIGHT AS A STRONG UPPER LEVEL LOW LIFTS FROM THE TN VALLEY INTO THE
LOWER OH VALLEY. THIS FEATURE WILL SEND A STRONG COLD FRONT INTO
CENTRAL NC MONDAY NIGHT INTO TUESDAY. AHEAD OF THE FRONT...EXPECT
WIDESPREAD MVFR CEILINGS ALONG WITH NUMEROUS SHOWERS AND SCATTERED
T-STORMS. A FEW OF THE STORMS MAY PRODUCE STRONG/DAMAGING WIND GUSTS
MONDAY INTO MONDAY NIGHT.

DRIER AIR ON TUESDAY WILL ADVECT INTO THE WESTERN PIEDMONT...HELPING
TO RAISE CLOUD BASES INTO THE VFR CATEGORY AT KINT/KGSO. THE DRIER
MORE STABLE AIR WILL BE SLOW TO ARRIVE OVER THE COASTAL PLAIN AND
SANDHILLS WHICH MAY CAUSE MVFR CONDITIONS TO LINGER WELL INTO
TUESDAY AND POSSIBLY TUESDAY NIGHT AT KRDU/KRWI/KFAY.

A LINGER UPPER LEVEL TROUGH OVER THE REGION MAY LEAD TO UNSETTLE
WEATHER CONTINUING WEDNESDAY INTO THURSDAY WITH BRIEF PERIODS OF
MVFR CONDITIONS ANTICIPATED.

&&

.CLIMATE...
REGARDING THE DROUGHT: THE LAST SIGNIFICANT RAIN FELL ON AUGUST 24
AT RDU (0.47 INCHES) AND AUGUST 18 AT GSO (0.20 INCHES)... AND
MODERATE TO SEVERE DROUGHT CONDITIONS PERSIST ACROSS MOST OF
CENTRAL NORTH CAROLINA. ANTICIPATED RAINFALL OVER THE NEXT FEW
DAYS WILL LIKELY ALLEVIATE - BUT NOT ELIMINATE - OUR CURRENT
DROUGHT CONDITIONS. PLEASE SEE THE FOLLOWING WEBSITE FOR DETAILS:
WWW.ERH.NOAA.GOV/RAH/DROUGHT (IN ALL LOWERCASE).

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLS
NEAR TERM...WSS/BLS
SHORT TERM...WSS
LONG TERM...KRR
AVIATION...WSS
Hazardous weather outlook, Sep 26, 10:22 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1122 AM EDT SUN SEP 26 2010

NCZ021>023-038-039-073-074-083-084-271530-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
1122 AM EDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG UPPER LOW WILL SLOWLY APPROACH FROM THE WEST TONIGHT. THIS
WILL RESULT IN WIDESPREAD RAIN ACROSS THE WESTERN AND SOUTHERN
PIEDMONT OF CENTRAL NORTH CAROLINA LATE TODAY AND TONIGHT. DUE TO
RECENT DROUGHT CONDITIONS...THE TOP SOIL HAS BECOME QUITE HARD.
THE INTENSITY OF THE RAINFALL TONIGHT MAY BE SUCH TO CAUSE
SUBSTANTIAL RUN OFF...LEADING TO SIGNIFICANT RISES ON AREAS CREEKS
AND STREAMS THAT ARE CURRENTLY AT VERY LOW LEVELS. DUE TO THE RUN
OFF...LOCALIZED FLOODING IN URBAN OR POOR DRAINAGE AREAS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF HEAVY SHOWERS AND A FEW STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR MONDAY AND MONDAY NIGHT. THIS RAINFALL IN
ADDITION TO THE RAIN ANTICIPATED TONIGHT SHOULD CAUSE WATER LEVELS
TO RISE SUBSTANTIALLY...FILLING AREA CREEKS AND RIVERS SUCH AS THE
HAW AND YADKIN RIVERS AS WELL AS BUFFALO CREEK IN
GREENSBORO...ABBOTTS CREEKS IN LEXINGTON...AND MUDDY CREEK IN
WINSTON SALEM.

THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST MONDAY AFTERNOON
AND MONDAY NIGHT...MAINLY BETWEEN 3 PM AND 12 MIDNIGHT. THE
PRIMARY SEVERE WEATHER RISKS ARE DAMAGING STRAIGHT LINE WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT. IN ADDITION TO SEVERE WEATHER REPORTS...STORM SPOTTERS
WITH PROPERLY SITED RAIN GAGES ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS IN EXCESS OF AN INCH.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-271530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1122 AM EDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...WITH A
MAIN THREAT OD DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF SHOWERS WITH HEAVY RAIN ALONG WITH A FEW STRONG
TO SEVERE THUNDERSTORMS WILL AFFECT SECTIONS OF CENTRAL NORTH
CAROLINA MONDAY AND MONDAY NIGHT. THE SEVERE WEATHER THREAT
APPEARS TO BE GREATEST LATE MONDAY THROUGH MONDAY NIGHT...MAINLY
BETWEEN 4 PM AND 2 AM. THE PRIMARY SEVERE WEATHER THREATS ARE
DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES.

LOCALLY HEAVY RAINFALL WILL LIKELY RUN OFF AS THE TOP SOIL HAS
BECOME QUITE HARD DUE TO THE RECENT DROUGHT. THIS RUN OFF WILL
CAUSE AREA CREEKS AND STREAMS TO FILL WITH WATER. ANY FLOODING
THAT OCCURS SHOULD BE LOCALIZED AND CONFINED TO EITHER URBAN OR
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT. IN ADDITION TO SEVERE WEATHER REPORTS...STORM SPOTTERS
WITH PROPERLY SITED RAIN GAGES ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS IN EXCESS OF AN INCH.

In the hours before

Special weather statement, Sep 26, 12:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT SUN SEP 26 2010

NCZ085-086-261800-
HOKE-SCOTLAND-
102 PM EDT SUN SEP 26 2010

...A STRONG THUNDERSTORM WILL LOCALLY GUSTY WINDS WILL MOVE
NORTHEAST ACROSS HOKE AND SCOTLAND COUNTIES THROUGH 200 PM...

AT 1259 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST
OF LAURINBURG... MOVING NORTHEAST AROUND 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE WAGRAM... BOWMORE....
AND RAEFORD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

REMEMBER... DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH
BEFORE HEADING INTO A SAFE SHELTER. MOVE INDOORS AT THE FIRST SIGN
OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT
LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR
ACTIVITY.

&&

LAT...LON 3479 7966 3482 7963 3482 7961 3483 7962
      3517 7930 3502 7908 3500 7907 3483 7929
      3483 7933 3481 7934 3480 7933 3466 7950
TIME...MOT...LOC 1659Z 223DEG 16KT 3479 7951

GIH

The radar

The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hoke

When
September 26, 12:30 PM EST
Where
Hoke County, 2.14 mi WNW of Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.989, -79.106

One tree was blown down near the intersection of Rockfish and Pittman Grove Church Road.

Thunderstorm Wind, Hoke

When
September 26, 12:30 PM EST
Where
Hoke County, 2.42 mi SSE of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.986, -79.171

One tree was blown down near the intersection of Phillip High Church Road and Rockfish Road.

Thunderstorm Wind, Sampson

When
September 26, 1:51 PM EST
Where
Sampson County, 2.3 mi NNW of Roseboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.981, -78.546

One tree was blown down along Pleasant Union Road near Old Brick Mill Road.

Thunderstorm Wind, Sampson

When
September 26, 2:07 PM EST
Where
Sampson County, 1.49 mi NNE of Clement
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.120, -78.620

One tree was blown down near the intersection of Hayes Mill Road and Autry Mill Road.

Thunderstorm Wind, Wayne

When
September 26, 2:25 PM EST
Where
Wayne County, 2.82 mi W of Genoa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.330, -78.080

One tree was blown down at Providence Church Road and Old Grantham Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259801, 259802, 259803, 259804, 259805.